Sulfonylureas: Safety concerns

Last updated: June 11, 2020

Sulfonylureas are a group of medicines that includes glipizide, gliclazide and glimepiride. Their efficacy in the treatment of diabetes mainly comes from an ability to stimulate the release of insulin from the pancreas. It means that this group of drugs can cause hypoglycaemia if the insulin that they release is not counterbalanced by a sufficient intake of glucose in the patient's diet. This is one reason why sulfonylureas are not considered a first-line treatment.

In treating type 2 diabetes, NICE advises that:

✦  Adults be treated with metformin initially; one reason being that this drug does not cause hypoglycaemia.
✦  A sulfonylurea, DPP4 inhibitor ('gliptin'), or pioglitazone by itself are options if metformin is not tolerated or contraindicated. [Note that pioglitazone may be a less suitable choice in the elderly as it can cause fractures, bladder cancer, fluid retention, and worsening of heart failure.] An SLGT-2 inhibitor (or 'gliflozin') is an option when a sulfonylurea or pioglitazone is not suitable and a gliptin would otherwise have been prescribed. A gliflozin may not be appropriate for some older patients.
✦  One of these drugs can also be added to a metformin regimen if it has not sufficiently controlled blood sugars.

Consult the NICE guideline (2019) for full details.

Hypoglycaemia as a side effect

Sulfonylureas can cause adverse reactions such as gastrointestinal upset and weight gain. However, hypoglycaemia is the most common serious side effect and it is potentially fatal. It's generally recognised as occurring when blood glucose drops to 4.0mmol/L or less. Some of the classic signs and symptoms of hypoglycaemia are:


However, in the elderly, hypoglycaemia can present differently, and there may be less obvious warning signs of an impending problem compared to younger patients. The symptoms may come on gradually and be vague (e.g. confusion, fatigue, agitation) or easily attributable to a pre-existing condition (e.g. dementia, anxiety, visual deterioration). The patient with cognitive decline may not recognise their own symptoms as a sign of illness, or may not be able to communicate them. Carers may simply assume that a patient with dementia is having 'a bad day' because a hypo tends to impair cognition and cause mental and behavioural changes. Falling is a common consequence of a hypo in the elderly and low blood sugar levels can be overlooked as a cause, leading to an initial misdiagnosis of vertigo or even a stroke.

Long-term consequences of hypoglycaemia

The incidence of hypos in patients over 75 years is difficult to quantify. Although a single severe hypo can be dramatic and obvious, many episodes are milder and may go unrecognised. In the long term, however, repeated hypo episodes may trigger a range of significant consequences for older patients:

✦  Reduced ability for self care, and increased dependence.
✦  Falls, and their consequences such as fractures and other injuries.
✦  Social isolation.
✦  Repeated hospitalisations.
✦  Increased risk of vascular disease e.g. myocardial infarction, stroke.
✦  Cognitive decline, dementia, anxiety, behavioural changes.
✦  Increased risk of frailty.
✦  Increased mortality.


⇦ PREVIOUS PAGE     – Page 2 of 6 –     NEXT PAGE